|Should I stop PEP?
Apr 3, 2010
I had unprotected sex and was unsure of my partner's HIV status. Was put under Combivir for 28 days. On the fourth day I called the person I had sex with and agreed to get a rapid test with me. He had not had sex with anyone before me in 2 months. The result came back negative. Should I stop taking PEP after the 4th day now that I know I wasn't at risk? And if so, r there any health risks? Thanks.
| Response from Dr. Young
Hello and thanks for your post.
Your risks of being exposed to HIV are obviously much lower if you know that your partner had a negative test and no other sexual encounters for a couple of months. One unresolved issue is that of possible recent HIV infection, where the tests could still be negative- this could take upwards of 3, maybe even 6 months.
If you had presented in our clinic with all of the information that you now have, you probably would have been counseled that PEP was not needed; as such you could probably stop the PEP now.
Be aware that not all risks of unprotected sex are just HIV; you should consider getting evaluated for possible exposure to other sexually-transmitted infections, like gonorrhea, syphilis or hepatitis virus. (If you're gay and neither been infected nor been vaccinated for hepatitis A or B, you should consider this--it's part of recommended preventive medicine.)
I hope this is helpful and good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.